Photo Rounds

Scaly facial plaques

A 65-year-old man with a history of bipolar disorder and psoriasis returned to Dermatology with worsening facial, truncal, and scalp plaques. He was on lithium therapy for the bipolar disorder and said that his skin seemed to have gotten worse during the winter.

What’s your diagnosis?


 

References

Scaly facial plaques

This patient was experiencing a flare of his psoriasis. Three factors contributed to the flare: noncompliance with his treatment regimen, decreased sunlight in the winter, and his lithium therapy. Though carcinogenic, certain wavelengths of UV light are beneficial for psoriasis, and the shorter days of winter can cause flaring of psoriasis (or relative flaring). In addition, lithium—the most effective therapy for this patient’s bipolar disorder—can worsen psoriasis.

Psoriasis is a chronic multisystem inflammatory disorder with characteristic skin findings that include well-demarcated micaceous plaques, nail pitting, and sometimes tendon pain and inflammatory arthritis. Severity can range from small, thin plaques that are intermittently noticeable on the elbows or knees to widespread ash-like plaques covering most of the body.

Good topical choices for facial skin include hydrocortisone 2.5% cream or desonide 0.05%. Nonsteroidal topical therapies that are safe for facial skin include tacrolimus 0.1% ointment or pimecrolimus 1% cream.1 These options may be used twice daily until the disease is controlled.

In many cases (as in this one), the patient’s previous psoriasis outbreaks could not be controlled with topical therapy alone. The patient had not responded to a previous methotrexate regimen, and more recently had been clear for several years on systemic ustekinumab, a monoclonal antibody. Dosed every 12 weeks, or sometimes every 8 weeks, ustekinumab is given by subcutaneous injection, usually in the abdomen, through normal skin. Ustekinumab was recently approved for home use with just 4 injections per year for maintenance therapy. However, the infrequency of the injections sometimes leads to noncompliance, as occurred with this patient. He had missed 2 doses since taking over his own dosing regimen.

Ultimately, the patient’s flare resolved when he was transitioned back to in-office treatment with ustekinumab.

Photos and text for Photo Rounds Friday courtesy of Jonathan Karnes, MD (copyright retained). Dr. Karnes is the medical director of MDFMR Dermatology Services, Augusta, ME.

Recommended Reading